Wisconsin, 2011

Flash Flood and Damaging Winds in Wisconsin, August 2, 2011

August 2, 2011 · NWS MPX · 5 events in 3 counties and zones

A complex of thunderstorms that developed across South Dakota early Tuesday morning, August 2nd, moved eastward into west-central, central and east-central Minnesota, then into west-central Wisconsin during the late morning. Brief severe wind gusts along a bow echo moved across the area, with mainly tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across South Dakota early Tuesday morning, August 2nd, moved eastward into west-central, central and east-central Minnesota, then into west-central Wisconsin during the late morning. Brief severe wind gusts along a bow echo moved across the area, with mainly tree damage. In addition to the wind damage, two waves of thunderstorms that moved across portions of Rusk County, produced locally two to four inches of rain, and caused roads to washout near Hawkins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 2, 5:55 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 5:55 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 AM CDT TUE AUG 2 2011

.AVIATION... /12Z TAF ISSUANCE/

BOUTS OF CONVECTION AND MVFR CONDITIONS THIS MORNING AS A COLD
FRONT IN WESTERN MN MOVES EAST ACROSS THE TAF SITES. WIND GUSTS TO
45 KNOTS POSSIBLE IN THE STORMS ALONG WITH BRIEF TORRENTIAL
DOWNPOURS. IN THE WAKE OF THE FRONT...MVFR CEILINGS (015-025) EXPECTED
FOR A COUPLE OF HOURS. IMPROVEMENT THEREAFTER WITH INCREASING
NORTHWEST WINDS (12-15G22KT) THROUGH THE AFTERNOON. VFR KC
TONIGHT AS HIGH PRESSURE BUILDS IN. WINDS WILL FROM THE NORTH WITH
SPEEDS DIMINISHING TO LESS THAN 10 KNOTS.

KMSP...MINOR CONVECTION PASSING SOUTH OF THE AIRPORT THROUGH 14Z.
THEREAFTER...A BROKEN LINE OF CONVECTION LIKELY AS A COLD FRONT
MOVES THROUGH BY 16Z. WINDS TURNING NORTHWEST (320-330) WITH
FRONTAL PASSAGE WITH SPEEDS OF 13G20KT LIKELY. CEILINGS LOWERING
TO 020 FOR A TIME WITH FRONTAL PASSAGE. VFR CONDITIONS THIS
AFTERNOON THROUGH WEDNESDAY.

&&

.DISCUSSION... /ISSUED 327 AM CDT TUE AUG 2 2011/

YET ANOTHER BUSY NIGHT ACROSS THE CWA WITH ONE COMPLEX RIDING
SOUTHEAST AND WILL AFFECT WEST CENTRAL WISCONSIN DURING THE
MORNING. FARTHER WEST...A FORWARD PROPAGATING MCV RACING NORTHEAST
ACROSS EASTERN SOUTH DAKOTA. MODELS DIDNT DO TOO MUCH WITH THIS AS
IS MOVED INTO WESTERN MN. DOES APPEAR THAT AS UPPER TROUGH/HEIGHT
FALLS MOVE INTO THE WEST SHOULD BE ABLE TO INITIATE SOME SCT/BKN
TSRA. VERY UNSTABLE AIRMASS OVER THE AREA WITH LAPS SOUNDING
SHOWING IN EXCESS OF 4000 CAPE AHEAD OF FRONT. WIND AND HEAVY RAIN
WILL BE THE MAIN SEVERE WEATHER THREATS ONCE AGAIN THROUGH THE
MORNING. THOUGHT ABOUT ISSUING FLOOD WATCH OVER WISCONSIN THIS
MORNING...BUT APPEARS FORWARD PROPAGATING SYSTEM SHOULD PRECLUDE
TORRENTIAL RAINFALL. COLD FRONT PROGGED TO MOVE INTO CENTRAL MN
THROUGH THE NOON HOUR AND THEN DROPPING OUT OF THE AREA BY LATE
AFTERNOON. WILL END THE RAIN THREAT AFTER 21Z. STILL SEE DEWPOINTS
REMAINING THROUGH LATE AFTERNOON/EVENING AS DRIER AIR SLOW TO
PROGRESS EAST.

DRY AND NOT AS WARM FOR WEDNESDAY AS HIGH PRESSURE DROPS SOUTHEAST
OVER THE AREA. STILL WILL MAINTAIN SLIGHTLY ABOVE NORMAL
TEMPERATURE TREND HOWEVER. NEXT SHOT AT SOME SHOWERS MOVES INTO
SOUTHERN CWA THURSDAY/THU NIGHT PERIOD AS SHORT WAVE ENERGY RIDES
ACROSS IOWA ALONG OLD FRONT. THIS EXITS TO THE EAST WITH THE NEXT
WAVE MOVING INTO THE AREA SATURDAY AND LINGERING INTO SUNDAY. THE
00Z GFS REMAINS FASTEST WITH THE MOVEMENT OF THIS FEATURE. WILL
CONTINUE POPS FOR SAT INTO SUNDAY FOR THIS SYSTEM...WITH THE ECMWF
NOT QUITE AS FAST. LONGER RANGE TREND STILL INDICATING A BETTER
INFLUX OF CANADIAN AIR LATER NEXT WEAK AS WESTERN RIDGE
RETROGRADES AND FLATTENS A BIT...ALLOWING HUDSON BAY LOW TO DROP A
BIT FARTHER SOUTH. THIS WILL ALLOW LARGE...DRY...CANADIAN HIGH TO
FINALLY DROP OVER THE WESTERN GREAT LAKES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Aug 2, 2:46 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 AM CDT TUE AUG 2 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
346 AM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA THROUGH THE
MORNING AS A COLD FRONT MOVES EAST. SOME OF THE STORMS COULD BE
SEVERE...WITH THE MAIN THREAT FROM DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
AND AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

In the hours before

Local storm report, Aug 2, 7:19 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
819 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     TSTM WND DMG     COLLEGEVILLE            45.60N 94.37W
08/02/2011                   STEARNS            MN   TRAINED SPOTTER

            14 INCH PINE TREE BROKEN OFF AT ST JOHNS UNIVERSITY.

&&

CARLYON
Local storm report, Aug 2, 7:23 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
823 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     2 NW HOWARD LAKE        45.08N 94.09W
08/02/2011                   WRIGHT             MN   LAW ENFORCEMENT

            LARGE TREE BLOCKING COUNTY ROAD 5.

&&

CARLYON
Local storm report, Aug 2, 7:25 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     2 NNW ELK RIVER         45.36N 93.58W
08/02/2011                   SHERBURNE          MN   TRAINED SPOTTER

            SEVERAL 18 DIAMETER OAK TREES BLOWN DOWN.

&&

CARLYON
Local storm report, Aug 2, 7:38 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     E RAMSEY                45.26N 93.45W
08/02/2011                   ANOKA              MN   TRAINED SPOTTER

            TREES DOWN.

&&

CARLYON
Local storm report, Aug 2, 7:49 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     TSTM WND DMG     SAUK RAPIDS             45.59N 94.17W
08/02/2011                   BENTON             MN   LAW ENFORCEMENT

            LOT OF TREES DOWN AROUND TOWN.

&&

CARLYON
Local storm report, Aug 2, 8:02 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     1 W ATHENS              45.44N 93.27W
08/02/2011                   ISANTI             MN   LAW ENFORCEMENT

            TREES DOWN.

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 83 km away, was scanning. The volume nearest the first event began at 14:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 2, 8:05 AM CST
Where
Polk County, 1.34 mi SSW of Osceola
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
45.301, -92.726

One-third of a greenhouse roof was removed, along with numerous trees uprooted at the Philadelphia Community Farm, southwest of Osceola.

Thunderstorm Wind, Polk

When
August 2, 8:08 AM CST
Where
Polk County, 0.69 mi N of Dresser
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
45.360, -92.630

A large tree was blown down near Dresser.

Thunderstorm Wind, Polk

When
August 2, 8:13 AM CST
Where
Polk County, 0.24 mi NNW of Luck
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.573, -92.482

A large 18 inch diameter tree limb blew down near Luck, Wisconsin.

Thunderstorm Wind, Barron

When
August 2, 9:02 AM CST
Where
Barron County, 0.97 mi W of Brill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.600, -91.690

Several large tree branches were blown down near Brill.

Flash Flood, Rusk

When
August 2, 9:30 AM CST to 10:30 AM CST
Where
Rusk County, 0.84 mi NE of Hawkins to 2.35 mi NNE of Hawkins
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
45.530, -90.710

Two county roads were washed out in far eastern Rusk County due to excessive rainfall of two to four inches in less than 2 hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318642, 318644, 318658, 318645, 318646.